Browse

You are looking at 1 - 2 of 2 items for :

  • Antibiotics x
  • Abdominal pain x
Clear All
Open access

Bidhya Timilsina, Niranjan Tachamo, Prem Raj Parajuli and Ilan Gabriely

Summary

A 74-year-old woman presented with progressive lethargy, confusion, poor appetite and abdominal pain. She was found to have non-PTH-mediated severe hypercalcemia with renal failure and metabolic alkalosis. Extensive workup for hypercalcemia to rule out alternate etiology was unrevealing. Upon further questioning, she was taking excess calcium carbonate (Tums) for her worsening heartburn. She was diagnosed with milk-alkali syndrome (MAS). Her hypercalcemia and alkalosis recovered completely with aggressive hydration along with improvement in her renal function. High index of suspicion should be maintained and history of drug and supplements, especially calcium ingestion, should be routinely asked in patients presenting with hypercalcemia to timely diagnose MAS and prevent unnecessary tests and treatments.

Learning points:

  • Suspect milk-alkali syndrome in patients with hypercalcemia, metabolic alkalosis and renal failure, especially in context of ingestion of excess calcium-containing supplements.

  • Careful history of over-the-counter medications, supplements and diet is crucial to diagnose milk-alkali syndrome.

  • Milk-alkali syndrome may cause severe hypercalcemia in up to 25–30% of cases.

Open access

Carolina Shalini Singarayar, Foo Siew Hui, Nicholas Cheong and Goay Swee En

Summary

Thyrotoxicosis is associated with cardiac dysfunction; more commonly, left ventricular dysfunction. However, in recent years, there have been more cases reported on right ventricular dysfunction, often associated with pulmonary hypertension in patients with thyrotoxicosis. Three cases of thyrotoxicosis associated with right ventricular dysfunction were presented. A total of 25 other cases of thyrotoxicosis associated with right ventricular dysfunction published from 1994 to 2017 were reviewed along with the present 3 cases. The mean age was 45 years. Most (82%) of the cases were newly diagnosed thyrotoxicosis. There was a preponderance of female gender (71%) and Graves’ disease (86%) as the underlying aetiology. Common presenting features included dyspnoea, fatigue and ankle oedema. Atrial fibrillation was reported in 50% of the cases. The echocardiography for almost all cases revealed dilated right atrial and or ventricular chambers with elevated pulmonary artery pressure. The abnormal echocardiographic parameters were resolved in most cases after rendering the patients euthyroid. Right ventricular dysfunction and pulmonary hypertension are not well-recognized complications of thyrotoxicosis. They are life-threatening conditions that can be reversed with early recognition and treatment of thyrotoxicosis. Signs and symptoms of right ventricular dysfunction should be sought in all patients with newly diagnosed thyrotoxicosis, and prompt restoration of euthyroidism is warranted in affected patients before the development of overt right heart failure.

Learning points:

  • Thyrotoxicosis is associated with right ventricular dysfunction and pulmonary hypertension apart from left ventricular dysfunction described in typical thyrotoxic cardiomyopathy.

  • Symptoms and signs of right ventricular dysfunction and pulmonary hypertension should be sought in all patients with newly diagnosed thyrotoxicosis.

  • Thyrotoxicosis should be considered in all cases of right ventricular dysfunction or pulmonary hypertension not readily explained by other causes.

  • Prompt restoration of euthyroidism is warranted in patients with thyrotoxicosis complicated by right ventricular dysfunction with or without pulmonary hypertension to allow timely resolution of the abnormal cardiac parameters before development of overt right heart failure.